Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

May 22, 2007Bland County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2007, 4:24 PM EDT for Bland County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2007, 4:24 PM EDT (20:24 UTC)
Expired
May 22, 2007, 5:08 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bland County, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:45 PM EDTTSTM WND DMG2 Wsw Ceres, VATREE DOWN OFF ROUTE 42.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 222024
SVRRNK
VAC021-222130-
/O.NEW.KRNK.SV.W.0033.070522T2024Z-070522T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 530 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CERES. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  CERES...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3702 8128 3708 8133 3702 8150 3694 8137

$$

KK
2 follow-up statements
000 
WWUS51 KRNK 222047
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT TUE MAY 22 2007

VAC021-222130-
/O.CON.KRNK.SV.W.0033.000000T0000Z-070522T2130Z/
BLAND VA-
446 PM EDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN BLAND COUNTY...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CERES. THIS STORM WAS MOVING SOUTHWEST 
AT 5 MPH. RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE WITH THIS 
STORM. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS
IS POSSIBLE. 

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3702 8128 3708 8133 3702 8150 3694 8137

$$


07
000 
WWUS51 KRNK 222108
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT TUE MAY 22 2007

VAC021-222114-
/O.CAN.KRNK.SV.W.0033.000000T0000Z-070522T2130Z/
BLAND VA-
504 PM EDT TUE MAY 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLAND COUNTY IS
CANCELLED...

THE STORM OVER BLAND COUNTY HAS WEAKEN TO BELOW SEVERE LIMITS.
THIS STORM WILL MOVE SOUTHWEST OUT OF BLAND COUNTY BY 515 PM. 
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3702 8128 3708 8133 3702 8150 3694 8137

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:08 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 3:08 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE MAY 22 2007

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD
DOWN THE EAST COAST TODAY THROUGH THURSDAY...TO BE CENTERED OVER
THE SOUTHEAST U.S. FRIDAY. A WEAK COLD FRONT WILL APPROACH FROM
THE NORTHWEST FRIDAY NIGHT...BUT SHOULD NOT REACH THE FORECAST
AREA.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ABUNDANT CLOUD COVER EARLY TODAY RESULTED IN SOMEWHAT COOLER
AFTERNOON READINGS THAT WERE NOT QUITE ABLE TO REACH CONVECTIVE
TEMPERATURES...WITH THE EXCEPTION OF AREAS WEST OF THE BLUE RIDGE
WHERE LESS INITIAL CLOUD COVER AND HIGHER TERRAIN HAS ALLOWED WEAK
CAPPING SUBSIDENCE INVERSION TO BE BROKEN. LATEST RADAR PICTURES
INDICATING SCATTERED CONVECTION NEAR MOUNTAIN LAKE AND ACROSS THE
HIGHER TERRAIN OF GREENBRIER AND BATH COUNTIES...WITH LITTLE
MOVEMENT DUE TO VERY WEAK ATMOSPHERIC STEERING.

CONVECTION FOR THE REST OF THE AFTERNOON SHOULD BE DRIVEN MAINLY BY
OUTFLOW BOUNDARIES AND ANCHORED OVER/NEAR THE HIGHER RIDGES...AND
SHOULD GRADUALLY DISSIPATE EARLY TONIGHT FOLLOWING LOSS OF
INSOLATION. WILL THEREFORE CONTINUE WITH THREAT OF PRECIPITATION
INTO EARLY TONIGHT ACROSS MAINLY WESTERN PORTIONS OF THE FORECAST
AREA...WHERE WEAK UPSLOPING AND RESULTANT WEAK UPWARD VERTICAL
MOTION WILL BE THE MOST PERSISTENT.

REST OF THE NIGHT INTO WEDNESDAY MORNING SHOULD BE SIMILAR TO LAST
NIGHT...WITH SOME REDEVELOPMENT OF STRATUS EAST OF THE BLUE RIDGE
AND SOME PATCHY STRATUS AND LIGHT FOG ALSO POSSIBLE IN MORE
SHELTERED VALLEYS OF THE WEST. OVERNIGHT LOWS SHOULD BE FAIRLY
UNIFORM...GENERALLY IN THE 50S...BUT TEMPERATURES MAY BE HARD
PRESSED TO FALL MUCH BELOW 60F DUE TO HEAT ISLAND EFFECT AROUND
ROANOKE...AND DUE TO SOME COMPRESSIONAL DOWNSLOPE WARMING IN VICINITY
OF BLUEFIELD.

WITH SURFACE RIDGE CONTINUING TO BUILD SOUTH AND WEST INTO MID
ATLANTIC REGION ON WEDNESDAY...THETA-E AXIS AND BEST INSTABILITY
DURING TIME OF PEAK HEATING SHOULD SHIFT WESTWARD TO EXTREME WESTERN
PORTION OF THE BLACKSBURG FORECAST AREA. CURRENT GRIDS DO A GOOD
JOB DEFINING HIGHEST THREAT OF SOME MID-LATE AFTERNOON WIDELY
SCATTERED THUNDERSTORMS IN THIS AREA...BUT CAN NOT RULE OUT
DEVELOPMENT OF AT LEAST AN ISOLATED THUNDERSTORM ANYWHERE ALONG AND
WEST OF THE BLUE RIDGE DUE TO CONTRIBUTIONS OF OROGRAPHICS AND
DIFFERENTIAL HEATING IN MAINLY UNCAPPED ATMOSPHERE WHICH MIGHT HELP
TO PROVIDE NECESSARY LOW LEVEL CONVERGENCE FOR CONVECTIVE
INITIATION.

WITH LIMITED ATMOSPHERIC MIXING AND SOMEWHAT COOLER AIR SEEPING INTO
THE AREA IN ADVANCE OF THE SURFACE RIDGE...AFTERNOON HIGH
TEMPERATURES ON WEDNESDAY SHOULD AGAIN BE QUITE UNIFORM ACROSS THE
AREA...GENERALLY IN THE 70S...WITH COOLER READINGS IN THE MID 60S TO
NEAR 70 ACROSS THE HIGHER TERRAIN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
BY WEDNESDAY NIGHT...ANY LINGERING SHOWERS OR THUNDERSTORMS SHOULD
BE CONFINED TO WESTERN SLOPES AREAS WHERE THE THETA-E RIDGE/BETTER
LOW LEVEL MOISTURE CONVERGENCE RETREATS. WILL KEEP AN EVENING
SLIGHT CHANCE POP OUT THAT WAY. THE BUILDING UPPER RIDGE IS AT ITS
PEAK OVER THE FORECAST AREA ON THURSDAY...AND WITH WARMING
TEMPERATURES ALOFT...MODEL SOUNDINGS SHOW A STRONG CAP THAT SHOULD
PREVENT ANY AFT/EVE CONVECTION. WITH THE HIGH PRESSURE CENTERED OFF
THE MID ATLANTIC COAST THU...WILL HAVE AN EAST TO SOUTHEAST FLOW
INTO THE AREA WHICH WILL KEEP HIGH TEMPS DOWN. HOWEVER...WITH AT
LEAST PARTIAL SUNSHINE...I HAVE GONE ABOVE MOS GUIDANCE FOR ALL
BUT SOUTHEAST SLOPE AREAS...AND RAISED HIGHS THE MOST IN THE FAR
WEST DOWNSLOPE AREAS SUCH AS BLUEFIELD.

AS THE SURFACE HIGH MOVES TO OVER THE SOUTHEAST U.S. FRIDAY...THE
LOW LEVEL FLOW TRANSITIONS TO SOUTHWEST...ESPECIALLY IN THE MTNS.
THIS PRODUCES A THETA-E RIDGE OVER THE MTNS BY AFTERNOON...WITH
WEAK LO LEVEL CONVERGENCE. GFS SHOWS FAIRLY WIDESPREAD AFT/EVE
CONVECTION...BUT SEEMS TO BE OVERDONE WITH ITS INSTABILITY...
COOLING MID LEVEL TEMPS TOO FAST WITH THE RIDGE FLATTENING IN
RESPONSE TO A GREAT LAKES SHORT WAVE. FOR NOW I HAVE JUST ADDED IN
SLIGHT CHANCE POPS INTO THE THE GREENBRIER AND ALLEGHANY HIGHLANDS
AREAS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LONGER RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT HOLDING AN
UPPER RIDGE OVER THE SOUTHEAST U.S. THROUGH MOST OF THE HOLIDAY
WEEKEND. THE ECMWF CONTINUES TO BE A LITTLE DEEPER THAN THE GFS
WITH A SHORT WAVE MVG THROUGH GREAT LAKES REGION BY LATE SUNDAY
INTO MONDAY. THIS WILL PUSH A WEAK FRONT INTO THE SFC
RIDGE...LIKELY REACHING THE MTNS MONDAY...AND THEN INTO PIEDMONT
AREAS TUESDAY. MEMORIAL DAY STILL FEATURES OUR HIGHEST POPS AND
BEST CHANCE FOR SHOWERS/TSTMS. THE MAIN LIMITING FACTOR WILL BE
LACK OF DEEP MOISTURE WITH FLOW FROM THE GULFMEX CUT OFF. THE MAIN
CHANGE TO THE LONG RANGE FORECAST WAS TO LOWER POPS SATURDAY AND
SUNDAY TO LESS THAN 14 PCT CHANCE...SO NO MENTION OF OF AFT/EVE
TSTMS THOSE DAYS. WITH THE FRONT ACROSS THE CWA TUESDAY...I PUT IN
A SLIGHT CHANCE POP FOR DIURNAL SHOWERS/TSTMS. OVERALL...WILL BE A
WARM AND HUMID PERIOD WITH DAYTIME HIGHS AROUND 5 DEGREES ABOVE
NORMAL AND OVERNIGHT LOWS UP TO 10 DEGREES ABOVE NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
PERSISTENCE FORECAST APPEARS TO BE ON ORDER WITH SURFACE AND UPPER
RIDGE BUILDING OVER MID ATLANTIC REGION THROUGHOUT THE WEEK. OLD
FRONTAL BOUNDARY HAS JUST ABOUT WASHED OUT OVER/NEAR THE BLACKSBURG
FORECAST AREA...BUT RESIDUAL MOISTURE POOLING UNDER WEAK SUBSIDENCE
INVERSION...RELATIVELY STAGNANT ATMOSPHERIC FLOW...AND VERY LIGHT
UPSLOPING WINDS WILL CONTINUE TO RESULT IN THREAT OF LATE NIGHT TO
MID MORNING MVFR RESTRICTIONS IN CEILING AND FOG.

THREAT OF MVFR CONDITIONS WILL REMAIN THE HIGHEST ALONG AND EAST OF THE
BLUE RIDGE DUE TO WEAK UPSLOPING WINDS...WITH THREAT MINIMIZED WEST
OF THE BLUE RIDGE WHERE DOWNSLOPING WINDS WILL AID IN AT LEAST
SOME DRYING IN LOWER LEVELS OF ATMOSPHERE. ONLY EXCEPTION WOULD BE
IN SHELTERED LOW LYING AREAS OF THE WEST...SUCH AS NEAR LEWISBURG...
WHERE SOME PATCHY IFR CONDITIONS MAY OCCUR AROUND DAYBREAK EACH
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...WERT
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...WERT
Hazardous weather outlook, May 22, 5:35 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT TUE MAY 22 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
535 AM EDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:24 PM EDTSevere Thunderstorm WarningRNKAlleghany66 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.